Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 16, 2022

July 16, 2022 · NWS LBF · 16 events in 3 counties and zones

Supercells moved south across north central Nebraska during the afternoon and into the evening of July 16, resulting in multiple severe hail reports and a swath of particularly dangerous winds up to 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells moved south across north central Nebraska during the afternoon and into the evening of July 16, resulting in multiple severe hail reports and a swath of particularly dangerous winds up to 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 11:44 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 16, 11:44 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1244 PM CDT Sat Jul 16 2022

.SYNOPSIS...
Issued at 336 AM CDT Sat Jul 16 2022

H5 analysis from earlier this evening had high pressure
anchored over northeastern New Mexico. High pressure was also
located northeast of Bermuda. Further west, closed low pressure was
located over southern portions of the Alaska Peninsula. A trough of
low pressure extended south of this feature to approximately 1000
miles off the coast of central California. Across the central,
northern Rockies and high plains tonight, a weak disturbance was
located from eastern Montana into central Wyoming. This shortwave
trough of low pressure had led to showers and thunderstorms tonight
from western North Dakota into western Nebraska and northwestern
Kansas. Skies were mostly cloudy overnight across western and north
central Nebraska and temperatures as of 3 AM CDT, ranged from 69
degrees at Gordon, to 76 degrees at O'Neill.

&&

.UPDATE...
Issued at 955 AM CDT Sat Jul 16 2022

POPs across ncntl Nebraska this afternoon get a boost to 50
percent plus the mention of locally heavy rainfall as suggested by
WPC qpf/ERDdy1, the CAMS and the RAP model/BUFkit. The rest of the
forecast is on track. There is a chance the locally heavy rainfall
will develop this evening vs this afternoon. The timing is
uncertain.

&&

.SHORT TERM...(Today through Sunday)
Issued at 336 AM CDT Sat Jul 16 2022

Over the next 36 hours, precipitation chances will be the main
forecast challenge. Ridging will build north from northeastern
Wyoming into the western Dakotas and eastern Montana today.
Immediately downstream of this ridging, a decent shortwave trough
will deepen from Minnesota, southwest into eastern South Dakota
and central Nebraska. With afternoon heating and increased
instability, showers and thunderstorms will be possible as the
shortwave trough approaches. ATTM, the greatest threat for showers
and thunderstorms appears to be in the central and eastern
forecast area. As for the severe threat this afternoon, there is
decent deep layer shear (~40KTS) and SB CAPES of 2000- 3000J/KG
this afternoon over north central Nebraska. This would be more
than ample to support severe storms this afternoon. However, skies
may remain mostly cloudy in central and north central Nebraska
today limiting the severe threat. Also, the latest NAM12 soln is
indicative of little to no cap this afternoon. This would favor
several competing updrafts and not much of a focus for supercell
development. As for temperatures today, I did go ahead and trend
temps downward across portions of north central and northeastern
portions of the forecast area. This was in response to guidance
trending lower and expected mostly cloudy skies in these areas.
The shortwave trough will drop south into Iowa and north central
Kansas overnight tonight with the precipitation threat ending
after midnight. Behind the exiting shortwave trough, ridging will
build east on Sunday. This will allow warmer air to push into
central and eastern portions of the forecast area. The result will
be highs in the mid to upper 90s Sunday afternoon with readings
approaching 100 in the far southwest.

.LONG TERM...(Sunday night through Friday)
Issued at 336 AM CDT Sat Jul 16 2022

Hot temperatures with little to no threat for precipitation will
highlight the extended portion of the forecast. On Monday, a
shortwave trough will lift from Washington State into western
Montana. This will force ridging east, as well as flattening the
ridge across the northern plains. Forecast H85 temps Monday
afternoon will range from 29C in the east, to 36C in the west. The
latest NBM forecast had highs ranging from 99 degrees at Broken
Bow, to 107 at Imperial. Based on the latest MET and MAV numbers,
the NBM forecast appears on track. Forecast highs Monday are 99
for BBW, 105 for LBF and VTN and 107 for IML. Record highs for
Monday are 103 for LBF, 105 for VTN and 110 for IML and BBW.
Monday night, the shortwave trough will approach North Dakota
forcing a cool front into South Dakota and northern Nebraska. This
will also increase the threat for thunderstorms in the
northwestern forecast area Monday evening. Further south and east,
capping should inhibit thunderstorm development, so dry
conditions are expected. Highs Tuesday will range from the lower
90s in northern Nebraska to around 100 along and south of I-80.
The H5 trough will track east into the northern Great Lakes
Wednesday into Thursday allowing ridging to build back into the
central and northern Rockies. This will result in hot and mainly
dry conditions through the end of next week. Highs will generally
be in the mid to upper 90s with 100+ readings in southwestern
Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat Jul 16 2022

Scattered TSTMS are expected this afternoon into the early
evening hours tonight across western and north central Nebraska.
Otherwise VFR is expected to prevail with light winds outside of
any TSTM activity. There could be some spotty MVFR and even IFR
early Sunday morning with all the humidity and light winds, but
confidence is low on this occurring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Taylor
Hazardous weather outlook, Jul 16, 11:36 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1236 PM CDT Sat Jul 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-171745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1236 PM CDT Sat Jul 16 2022 /1136 AM MDT Sat Jul 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are possible this afternoon and evening
across western and north central Nebraska. There is a marginal
risk for severe thunderstorms with the main threats being large
hail up to quarter size and strong winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Hot temperatures are expected Sunday through Friday across
western and north central Nebraska. Dangerous heat is expected on
Monday as highs reach 100 to 107 degrees.

Elevated fire weather conditions are possible Monday into Monday
night as hot temperatures and gusty southerly winds are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 16, 10:15 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1115 AM CDT Sat Jul 16 2022

NEZ006-007-010-161715-
Holt NE-Keya Paha NE-Boyd NE-
1115 AM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northwestern Holt,
northeastern Keya Paha and western Boyd Counties through 1215 PM
CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Naper, or 22 miles east of Springview, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naper, Dustin, Nets Peak, Mills and Brocksburg.

This includes Highway 12 between mile markers 71 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 9894 4284 9948 4299 9949 4300 9930
      4300 9894
TIME...MOT...LOC 1614Z 270DEG 14KT 4291 9931

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 16, 11:49 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
1249 PM CDT Sat Jul 16 2022

NEZ010-161830-
Holt NE-
1249 PM CDT Sat Jul 16 2022

...Strong thunderstorms will impact portions of central Holt County
through 130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Lynch to 8 miles northeast of
Atkinson. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'Neill, Emmet, Opportunity, Midway, Dorsey and Scottville.

This includes the following highways...
 Highway 20 between mile markers 296 and 312.
 Highway 281 between mile markers 180 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4237 9878 4272 9909 4274 9851 4267 9830
      4247 9831
TIME...MOT...LOC 1748Z 299DEG 18KT 4269 9853 4264 9891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Taylor
Local storm report, Jul 16, 12:51 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     ONEILL                  42.46N 98.65W
07/16/2022  M56 MPH          HOLT               NE   AWOS

&&

WILLIAM.TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Holt

When
July 16, 12:54 PM CST
Where
Holt County, 5.5 mi ENE of O Neill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.460, -98.550

A trained weather spotter reported quarter size hail east of O'Neill.

Thunderstorm Wind, Holt

When
July 16, 1:00 PM CST
Where
Holt County, 4.94 mi NNE of Inman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -98.530

A trained weather spotter reported 8 to 12 inch tree branches downed in estimated 60 mph winds.

Hail, Garfield

When
July 16, 4:50 PM CST
Where
Garfield County, 13.17 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.970, -99.150

Public reported quarter size hail north of Burwell.

Hail, Garfield

When
July 16, 5:15 PM CST
Where
Garfield County, 9.11 mi N of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.910, -99.100

Public reported half dollar size hail north of Burwell.

Thunderstorm Wind, Garfield

When
July 16, 5:25 PM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.780, -99.130

Media reports trees downed in Burwell with estimated winds of at least 60 mph.

Hail, Garfield

When
July 16, 5:30 PM CST
Where
Garfield County, 6.77 mi ENE of Burwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.820, -99.010

Public reported golf ball size hail east of Burwell.

Thunderstorm Wind, Garfield

When
July 16, 5:35 PM CST
Where
Garfield County, 7.24 mi ENE of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.820, -99.000

Public estimated wind gusts up to 60 mph.

Thunderstorm Wind, Custer

When
July 16, 6:00 PM CST
Where
Custer County, 5.55 mi S of Anselmo
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.540, -99.880

A personal weather station near Anselmo recorded a 67 mph wind gust.

Thunderstorm Wind, Custer

When
July 16, 6:07 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.620, -99.860

Law enforcement estimated 90 mph winds along Highway 2 near Anselmo with multiple trees downed.

Thunderstorm Wind, Custer

When
July 16, 6:18 PM CST
Where
Custer County, 0.86 mi NW of (Bbw)broken Bow Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.440, -99.640

Broken Bow Airport ASOS measured a 68 mph wind gust.

Thunderstorm Wind, Custer

When
July 16, 6:25 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
78 kt (90 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Broken Bow Airport ASOS measured a 90 mph wind gust.

Hail, Custer

When
July 16, 6:28 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -99.760

Public reported quarter size hail in Merna along with small tree limbs downed and loss of electricity.

Thunderstorm Wind, Custer

When
July 16, 6:30 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.410, -99.640

Emergency management reported multiple trees downed or uprooted, gas lines broken, corn crop stripped, and other damage in and around Broken Bow. Report coincides with a 90 mph gust from the nearby ASOS.

Thunderstorm Wind, Custer

When
July 16, 7:00 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -99.380

A trained weather spotter estimated 60 mph wind gusts in Ansley.

Thunderstorm Wind, Custer

When
July 16, 7:03 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -99.380

A trained weather spotter reported 70 mph wind gusts and pea size hail in Ansley.

Hail, Custer

When
July 16, 7:11 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -99.380

A trained weather spotter reported quarter size hail in Ansley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042378, 1042379, 1042380, 1042381, 1042382, 1042383, 1042384, 1042385, 1042386, 1042387, 1042388, 1042389, 1042390, 1042391, 1042392, 1042393.